Alert archive / Indiana / Flash Flood Warnings in 2013
Flash Flood Warning 12, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at Jun 23, 2013, 4:39 PM EDT for Marion County, Indiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2013, 4:39 PM EDT (20:39 UTC)
- Expired
- Jun 23, 2013, 7:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
County Marion County, IN
The radar
The Indianapolis radar (KIND), 12 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 4:55 PM EDT | HEAVY RAIN 3.75 | 7 W Indianapolis, IN | RAINFALL FELL DURING A 90 MINUTE PERIOD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 568 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1050 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
433
WGUS53 KIND 232039
FFWIND
INC097-232330-
/O.NEW.KIND.FF.W.0012.130623T2039Z-130623T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
439 PM EDT SUN JUN 23 2013
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN MARION COUNTY IN CENTRAL INDIANA...
* UNTIL 730 PM EDT
* AT 430 PM EDT...TRAINED WEATHER SPOTTERS REPORTED SLOW MOVING
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
RADAR ESTIMATED OVER 3 INCHES OF RAIN HAS FALLEN OVER THE LAST
HOUR AND A HALF.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS
OF WESTERN MARION COUNTY...INCLUDING THE TOWNS OF CLERMONT...EAGLE
CREEK RESERVOIR AND INDIANAPOLIS INT'L AIRPORT.
AT 430 PM EDT...TRAINED SPOTTERS REPORTED 2 FEET OF WATER OVER
SIGSBEE STREET.
THIS WARNING INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 121 AND 125.
THIS WARNING INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 69 AND 72.
THIS WARNING INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 70 AND 73.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
LITTLE EAGLE CREEK...STERLING RUN...GOOSE CREEK...EAGLE CREEK...WHITE
RIVER...SEERLEY CREEK...CROOKED CREEK...GUION CREEK...FISHBACK
CREEK...EAST FORK WHITE LICK CREEK...AVON CREEK AND FLYNN CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF HALF AN INCH OF RAIN IS POSSIBLE IN
THE WARNED AREA.
AT 430 PM EDT...TRAINED SPOTTERS REPORTED 2 FEET OF WATER OVER
SIGSBEE STREET.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3992 8622 3966 8629 3966 8633 3982 8633
3992 8630
$$
KOCH1 follow-up statement
985
WGUS73 KIND 232205
FFSIND
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
605 PM EDT SUN JUN 23 2013
INC097-232330-
/O.CON.KIND.FF.W.0012.000000T0000Z-130623T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARION-
605 PM EDT SUN JUN 23 2013
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHWESTERN MARION
COUNTY UNTIL 730 PM EDT...
AT 430 PM EDT...WEATHER SPOTTERS REPORTED THAT FLASH FLOODING WAS
OCCURRING ON SIGSBEE STREET AT THE INDIANAPOLIS INTERNATIONAL
AIRPORT.
FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS OF
NORTHWESTERN MARION COUNTY...INCLUDING THE TOWNS OF CLERMONT...EAGLE
CREEK RESERVOIR AND INDIANAPOLIS INT'L AIRPORT.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
LITTLE EAGLE CREEK...STERLING RUN...GOOSE CREEK...EAGLE CREEK...WHITE
RIVER...SEERLEY CREEK...CROOKED CREEK...GUION CREEK...FISHBACK
CREEK...EAST FORK WHITE LICK CREEK...AVON CREEK AND FLYNN CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LITTLE ADDITIONAL RAINFALL AMOUNTS ARE POSSIBLE IN THE WARNED AREA.
AT 430 PM EDT...WEATHER SPOTTERS REPORTED THAT FLASH FLOODING WAS
OCCURRING ON SIGSBEE STREET AT THE INDIANAPOLIS INTERNATIONAL
AIRPORT.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3992 8622 3966 8629 3966 8633 3982 8633
3992 8630
$$
KOCHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 4:24 PM EDT, 15 minutes earlier.
Area forecast discussion, Jun 23, 4:24 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 424 PM EDT SUN JUN 23 2013 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS... ISSUED AT 234 PM EDT SUN JUN 23 2013 OCCASIONAL UPPER LEVEL WEATHER DISTURBANCES MAY AFFECT THE AREA INTO THE MIDDLE OF WEEK. A COLD FRONT IS EXPECTED TO MOVE THROUGH AROUND THURSDAY OR FRIDAY. IN THE WAKE OF THIS FRONT...HIGH PRESSURE WILL BUILD INTO THE AREA BY NEXT WEEKEND. && .NEAR TERM /REST OF THIS AFTERNOON AND TONIGHT/... ISSUED AT 234 PM EDT SUN JUN 23 2013 SCATTERED CONVECTION EXPECTED TO CONTINUE FOR THE REST OF THE AFTERNOON ASSOCIATED WITH A WEAK UPPER LOW...MODERATELY UNSTABLE AIR MASS...AND LITTLE CAP. MOST OF THE ACTIVITY SHOULD DIMINISH AFTER SUNSET...HOWEVER THERE IS POTENTIAL FOR ADDITIONAL CONVECTION LATER TONIGHT AS A REMNANT MVC FROM DISSIPATING COMPLEX OVER EASTERN IOWA/MISSOURI MOVES INTO THE AREA. FOR THAT REASON...WILL KEEP CHANCE POPS GOING THROUGHOUT THE TONIGHT PERIOD. HEAVY RAIN IS POSSIBLE WITH PRECIPITABLE WATERS AROUND 1.75 INCHES. GFS MOS LOWS TONIGHT LOOK REASONABLE BASED ON LOW LEVEL THICKNESSES. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... ISSUED AT 234 PM EDT SUN JUN 23 2013 MODEL DATA SUGGEST THE LOCAL AREA WILL REMAIN ON THE PERIPHERY OF AN UPPER RIDGE THAT WILL GRADUALLY SHIFT WESTWARD TOWARDS THE SOUTHERN ROCKIES BY THE MIDDLE OF THE WEEK. THIS WILL GRADUALLY VEER THE UPPER FLOW TO A MORE NORTHWEST DIRECTION WITH TIME...BUT LITTLE IN THE WAY OF LOWERING HEIGHTS/THICKNESSES EXPECTED DURING THIS PERIOD. AS A RESULT...THERE WILL BE A CONTINUED THREAT FOR POTENTIAL MCS ACTIVITY INTO THE MIDDLE OF THE WEEK AS STEEPER LAPSE RATES ADVECT INTO THE AREA. MODEL DATA SEEM TO SUGGEST THE BEST THREAT FOR CONVECTION WILL BE ON MONDAY AND WEDNESDAY...HOWEVER CONFIDENCE IN LOCATION AND TIMING OF THESE POTENTIAL SYSTEMS AT THIS POINT IS LOW. FOR NOW...WILL BROADBRUSH CHANCE POPS ALL PERIODS. BASED ON PROGGED LOW LEVEL THICKNESSES...THE GFS MOS TEMPERATURE GUIDANCE LOOKS PRETTY GOOD...SO WILL NOT STRAY TOO MUCH FROM THEM. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... ISSUED AT 219 PM EDT SUN JUN 23 2013 ECMWF AND GFS DEPICT A WARM AND MOIST PATTERN CONTINUING THROUGH THE WORK WEEK BEFORE A COLD FRONT AND AREA OF HIGH PRESSURE ARRIVES ON SATURDAY AND SUNDAY. WEDNESDAY NIGHT THROUGH FRIDAY...A DEEP TROUGH REMAINS ALOFT AS AN AREA OF LOW PRESSURE BEGINS TO PUSH SOUTHEAST OUT OF CANADA. MEANWHILE A WARM AND MOIST AIR MASS WILL REMAIN IN PLACE ACROSS THE AREA AS WARM SOUTHERLY WINDS PROVIDE HUMID GULF AIR. THUS WILL CONTINUE CHANCES FOR TSRA THROUGH SATURDAY AS THIS PATTERN PERSISTS. A RIDGE OF HIGH PRESSURE AND A SURFACE HIGH PRESSURE BUILDS ACROSS THE AREA ON SATURDAY NIGHT AND SUNDAY...FINALLY BRINGING THE PRECIP CHANCES TO AND END AS LESS HUMID AIR ARRIVES ON NORTHERLY WINDS. && .AVIATION.../DISCUSSION FOR THE 232100Z TAF UPDATE/... ISSUED AT 424 PM EDT SUN JUN 23 2013 TSRA AT KIND LOOKS TO GO BEYOND 2030Z SO EXTENDED IT TO 21Z. OTHERWISE EXPECT SCATTERED STORMS TO CONTINUE THIS AFTERNOON SO LEFT VCTS MENTION AFTERWARD. PREVIOUS DISCUSSION FOLLOWS... MAINLY VFR THIS PERIOD...ALTHOUGH MVFR TO IFR CONDITIONS WILL BE POSSIBLE WITH ANY TSRA THAT STRIKES A TAF SITES...AS WELL AS MVFR FOG PRIOR TO SUNRISE ON MONDAY. USED A PERSISTENCE TYPE FORECAST DURING THIS PERIOD AS LITTLE CHANGE IN AIR MASS AND OVERALL WEATHER PATTERN IS EXPECTED. FORECAST SOUNDINGS CONTINUE TO INDICATE EASILY ATTAINABLE CONVECTIVE TEMPERATURES AND A WARM AND MOIST AIR MASS IN PLACE. THUS WILL CONTINUE THE DAILY VCTS MENTION DURING THE PEAK HEATING HOURS AS WELL AS MVFR DURING PEAK COOLING HOURS. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JAS NEAR TERM...JAS SHORT TERM...JAS LONG TERM....PUMA AVIATION...JP/50 VISIT US AT HTTP://WWW.WEATHER.GOV/IND FOLLOW US ON TWITTER AND YOUTUBE AT: WWW.TWITTER.COM/NWSINDIANAPOLIS WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jun 23, 4:27 AM EDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 427 AM EDT SUN JUN 23 2013 INZ021-028>031-035>049-051>057-060>065-067>072-240830- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 427 AM EDT SUN JUN 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. OUTLOOK: CHANCE OF THUNDERSTORMS. HAZARDS: LIGHTNING...HEAVY RAIN...GUSTY WINDS AND SMALL HAIL. TIMING: THIS AFTERNOON AND EVENING. DISCUSSION: A WARM AND MOIST AIRMASS REMAINS IN PLACE ACROSS CENTRAL INDIANA. THIS MAY LEAD TO SOME SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...ALTHOUGH SLOW MOVING STORMS COULD PRODUCE VERY HEAVY RAIN AND FLOODING IN ISOLATED AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. OUTLOOK: THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL INDIANA AT TIMES FROM MONDAY THROUGH SATURDAY. AT THIS POINT...WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. LIGHTNING IS A THREAT FROM ANY THUNDERSTORM. WARM TEMPERATURES AND HIGH HUMIDITY COULD PRODUCE HEAT INDEX VALUES IN THE UPPER 90S TO NEAR 100 DEGREES AT TIMES THIS WEEK...ESPECIALLY TUESDAY AND WEDNESDAY. DISCUSSION: A HUMID AND UNSTABLE AIRMASS WILL BE IN PLACE THROUGHOUT THE WEEK...WITH SEVERAL CHANCES FOR SHOWERS AND THUNDERSTORMS...AND VERY WARM CONDITIONS AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL AND FLOODING AS A RESULT OF SLOW MOVING THUNDERSTORMS...AS WELL AS ANY OTHER PHENOMENA OBSERVED WITH THE STORMS. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) NIELD
In the hours before
Local storm report, Jun 23, 4:07 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
407 PM EDT SUN JUN 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM FLASH FLOOD 7 W INDIANAPOLIS 39.78N 86.28W
06/23/2013 MARION IN TRAINED SPOTTER
INTERSECTION OF WASHINGTON AND GIRLS SCHOOL FLOODED
&&
JASLocal storm report, Jun 23, 4:33 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
433 PM EDT SUN JUN 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 6 W INDIANAPOLIS 39.78N 86.26W
06/23/2013 E0.75 INCH MARION IN TRAINED SPOTTER
&&
JASLocal storm report, Jun 23, 4:34 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
434 PM EDT SUN JUN 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL BROOKLYN 39.54N 86.37W
06/23/2013 E0.25 INCH MORGAN IN PUBLIC
&&
JASLocal storm report, Jun 23, 4:36 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
436 PM EDT SUN JUN 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM TSTM WND DMG 7 W INDIANAPOLIS 39.78N 86.28W
06/23/2013 MARION IN TRAINED SPOTTER
TREE BLOWN DOWN AT ROCKVILLE AND GIRLS SCHOOL ROAD
&&
JASLocal storm report, Jun 23, 4:37 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
437 PM EDT SUN JUN 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL BROOKLYN 39.54N 86.37W
06/23/2013 E0.25 INCH MORGAN IN NWS EMPLOYEE
&&
LEELocal storm report, Jun 23, 4:39 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
439 PM EDT SUN JUN 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM TSTM WND GST 7 SW INDIANAPOLIS 39.72N 86.29W
06/23/2013 M55 MPH MARION IN ASOS
ALSO PENNY SIZE HAIL.
&&
JASThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 3:21 PM EDT | Severe Thunderstorm Warning | IND | Johnson, Morgan | 24 min |
| Jun 23, 3:28 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Marion | 32 min |
| Jun 23, 3:42 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Marion, Morgan | 33 min |
| Jun 23, 3:50 PM EDT | Areal Flood Advisory | IND | Marion | 3 hr |
| Jun 23, 3:54 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Marion | 36 min |
| Jun 23, 4:07 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Marion | 23 min |
| Jun 23, 4:11 PM EDT | Areal Flood Advisory | IND | Hendricks, Morgan | 3 hr |
| Jun 23, 4:19 PM EDT | Areal Flood Advisory | IND | Martin | 3 hr |
| Jun 23, 4:43 PM EDT | Areal Flood Advisory | IND | Jackson | 3 hr |
| Jun 23, 4:50 PM EDT | Areal Flood Advisory | IND | Boone, Hamilton | 3 hr |
| Jun 23, 5:23 PM EDT | Areal Flood Advisory | IND | Boone | 3 hr |
Nearby
Flash Flood Warnings in Indiana, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.